Selecta Mathematica

, Volume 24, Issue 5, pp 4917–4959 | Cite as

The Kleiman–Piene conjecture and node polynomials for plane curves in \(\mathbb {P}^3\)

  • Ties LaarakkerEmail author
Open Access


For a relative effective divisor \(\mathcal {C}\) on a smooth projective family of surfaces \(q:\mathcal {S}\rightarrow B\), we consider the locus in B over which the fibres of \(\mathcal {C}\) are \(\delta \)-nodal curves. We prove a conjecture by Kleiman and Piene on the universality of an enumerating cycle on this locus. We propose a bivariant class \(\gamma (\mathcal {C})\in A^*(B)\) motivated by the BPS calculus of Pandharipande and Thomas, and show that it can be expressed universally as a polynomial in classes of the form \(q_*(c_1(\mathcal {O}(\mathcal {C}))^a c_1(T_{\mathcal {S}/B})^b c_2(T_{\mathcal {S}/B})^c)\). Under an ampleness assumption, we show that \(\gamma (\mathcal {C})\cap [B]\) is the class of a natural effective cycle with support equal to the closure of the locus of \(\delta \)-nodal curves. Finally, we apply our method to calculate node polynomials for plane curves intersecting general lines in \(\mathbb {P}^3\). We verify our results using nineteenth century geometry of Schubert.

Mathematics Subject Classification

Primary 14N10 Secondary 14C20 14N35 14N15 


  1. 1.
    Altman, AB., Iarrobino, A., Kleiman, SL.: Irreducibility of the compactified Jacobian. In: Holm, P. (ed.) Real and complex singularities, Proceedings of the Ninth Nordic Summer School/NAVF Symposium in Mathematics, Oslo, August 5–25, 1976, pp. 1–12. Sijthoff and Noordhoff, Alphen aan den Rijn (1977)Google Scholar
  2. 2.
    Aluffi, P.: Limits of Chow groups, and a new construction of Chern–Schwartz–MacPherson classes. Pure Appl. Math. Q. 2(4, Special Issue: In honor of Robert D. MacPherson. Part 2), 915–941 (2006)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Basu, S., Mukherjee, R.: Enumeration of curves with two singular points. Bull. Sci. Math. 139(6), 667–735 (2015)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Basu, S., Mukherjee, R.: Enumeration of curves with one singular point. J. Geom. Phys. 104, 175–203 (2016)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Beltrametti, M., Sommese, A.: Zero cycles and \(k\)th order embeddings of smooth projective surfaces. In: Problems in the Theory of Surfaces and Their Classification (Cortona, 1988), Symposium Mathematicd, XXXII, pages 33–48. Academic Press, London (1991) (With an appendix by Lothar Göttsche)Google Scholar
  6. 6.
    Block, F.: Computing node polynomials for plane curves. Math. Res. Lett. 18(4), 621–643 (2011)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Edidin, D., Graham, W.: Localization in equivariant intersection theory and the Bott residue formula. Am. J. Math. 120(3), 619–636 (1998)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Ellingsrud, G., Göttsche, L., Lehn, M.: On the cobordism class of the Hilbert scheme of a surface. J. Algebr. Geom. 10(1), 81–100 (2001)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Ellingsrud, G., Strømme, S.: Bott’s formula and enumerative geometry. J. Am. Math. Soc. 9(1), 175–193 (1996)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Fulton, W.: Intersection theory, volume 2 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], 2nd edn. Springer, Berlin (1998)Google Scholar
  11. 11.
    Göttsche, L.: A conjectural generating function for numbers of curves on surfaces. Commun. Math. Phys. 196(3), 523–533 (1998)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Göttsche, L., Shende, V.: Refined curve counting on complex surfaces. Geom. Topol. 18(4), 2245–2307 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Grothendieck, A.: Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. III. Inst. Hautes Études Sci. Publ. Math. (28):255 (1966)Google Scholar
  14. 14.
    Iarrobino, A.: Punctual Hilbert schemes. Bull. Am. Math. Soc. 78, 819–823 (1972)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Iversen, B.: A fixed point formula for action of tori on algebraic varieties. Invent. Math. 16, 229–236 (1972)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Kazaryan, M.: Multisingularities, cobordisms, and enumerative geometry. Uspekhi Mat. Nauk 58(4(352)), 29–88 (2003)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Kleiman, S., Piene, R.: Node polynomials for curves on surfaces (to appear)Google Scholar
  18. 18.
    Kleiman, S., Piene, R.: Enumerating singular curves on surfaces. In: Pragacz, P., Szurek, M., Wisniewski, J. (eds.) Algebraic Geometry: Hirzebruch 70 (Warsaw, 1998), volume 241 of Contemporary Mathematics, pp. 209–238. American Mathematical Society, Providence, RI (1999)CrossRefGoogle Scholar
  19. 19.
    Kleiman, S., Piene, R.: Node polynomials for families: methods and applications. Math. Nachr. 271, 69–90 (2004)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Kleiman, S., Shende, V.: On the Göttsche threshold. In: A Celebration of Algebraic Geometry, volume 18 of Clay Mathematics Proceedings, pp. 429–449. American Mathematical Society, Providence, RI (2013) (With an appendix by Ilya Tyomkin)Google Scholar
  21. 21.
    Kool, M., Shende, V., Thomas, R.: A short proof of the Göttsche conjecture. Geom. Topol. 15(1), 397–406 (2011)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Kool, M., Thomas, R.: Reduced classes and curve counting on surfaces II: calculations. Algebr. Geom. 1(3), 384–399 (2014)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Li, J., Tzeng, Y.-J.: Universal polynomials for singular curves on surfaces. Compos. Math. 150(7), 1169–1182 (2014)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Liu, A.-K.: Family blowup formula, admissible graphs and the enumeration of singular curves. I. J. Differ. Geom. 56(3), 381–579 (2000)MathSciNetCrossRefGoogle Scholar
  25. 25.
    MacPherson, R.: Chern classes for singular algebraic varieties. Ann. Math. 2(100), 423–432 (1974)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Pandharipande, R., Thomas, R.: Stable pairs and BPS invariants. J. Am. Math. Soc. 23(1), 267–297 (2010)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Rennemo, J.: Universal polynomials for tautological integrals on Hilbert schemes. Geom. Topol. 21(1), 253–314 (2017)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Schubert, H.: Kalkül der abzählenden Geometrie. Springer, Berlin (1979). (Reprint of the 1879 original, With an introduction by Steven L. Kleiman)CrossRefGoogle Scholar
  29. 29.
    Severi, F.: Vorlesungen über algebraische Geometrie: Geometrie auf einer Kurve, Riemannsche Flächen, Abelsche Integrale. Berechtigte Deutsche Übersetzung von Eugen Löffler. Mit einem Einführungswort von A. Brill. Begleitwort zum Neudruck von Beniamino Segre. Bibliotheca Mathematica Teubneriana, Band 32. Johnson Reprint Corp., New York (1968)Google Scholar
  30. 30.
    Shende, V.: Hilbert schemes of points on a locally planar curve and the Severi strata of its versal deformation. Compos. Math. 148(2), 531–547 (2012)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Tzeng, Y.-J.: A proof of the Göttsche–Yau–Zaslow formula. J. Differ. Geom. 90(3), 439–472 (2012)CrossRefGoogle Scholar
  32. 32.
    Zinger, A.: Notes on enumerative geometry (2013). Accessed 17 June 2018
  33. 33.
    Zinger, A.: Counting plane rational curves: old and new approaches (2017). Accessed 17 June 2018

Copyright information

© The Author(s) 2018

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.UtrechtThe Netherlands

Personalised recommendations